DEAR DR. ROACH: How much mercury is safe? — A.C.
ANSWER: The chemical element mercury exists in three forms: elemental mercury, which is the kind in thermometers; inorganic mercury, especially mercuric chloride; and organic mercury, including methyl and ethyl mercury. All of these have toxicities, but the types of toxicities are different for each, and the safe level depends on which type it is.
Elemental mercury is dangerous primarily when it is inhaled, which occurs mainly in occupational settings. Accidental swallowing of the small amount of mercury in a thermometer has very low toxicity, but I still don’t recommend it. Inorganic mercury is seldom a problem, as it is almost never used these days in the U.S. and Canada. Most products containing this form of mercury have been banned.
Methyl mercury is the major concern for consumers, as this is found in fish. It accumulates in the environment, and tends to be worst in larger fish, which eat the smaller fish and over their lifetime accumulate the methyl mercury, which was formerly used as a fungicide. The Environmental Protection Agency warns an average-size person not to exceed 70 mcg per day of methyl mercury: Below this dose, toxicity is unlikely. This translates to two to three servings of fish per week, but no more than one serving of highest-risk fish for methyl mercury per week. High-risk sources include most tuna, halibut and snapper.
Ethyl mercury is significantly less toxic than methyl mercury, as it is removed from the body more quickly. There is no EPA recommendation for ethyl mercury levels. Ethyl mercury has been used as a preservative in vaccines, but it has been removed from all childhood and most adult vaccines. It is still used in some flu vaccines — the ones in multidose vials: Single-use vials do not need a preservative. The amount of ethyl mercury in a flu shot is less than the more dangerous methyl mercury found in a can of tuna.
DEAR DR. ROACH: I have been experiencing spells of dizziness (not spinning), along with tiredness and feeling out of breath. I take tamoxifen to prevent breast cancer. When I started, my red blood cell count was normal at 3.95, but now it is low at 3.61. Could tamoxifen be causing the dizziness? — J.Z.
ANSWER: Tamoxifen has both estrogen-like and anti-estrogen effects, and has been shown to reduce risk of breast cancer in high-risk women. However, it has many potential side effects, including hot flashes, blood clots, endometrial disease and coronary artery disease risk.
Two less-common side effects are dizziness and anemia. Dizziness can mean vertigo (often described as spinning), but also lightheadedness, which is what I think you mean.
I suspect your case is due to the tamoxifen relaxing your blood vessels (called vasodilation), which leads to flushing and low blood pressure. However, about 5 percent of women taking tamoxifen will have anemia. (A low red blood cell count is a sign of anemia, although it is more common to follow hemoglobin level or hematocrit percentage.) The combination of vasodilation and anemia could certainly cause dizziness.
If continuing the tamoxifen is important to you in preventing breast cancer, you could try increasing your salt and water intake. Discuss this with your doctor ahead of time to be sure your blood pressure can handle that.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2021 North America Synd., Inc.
All Rights Reserved